Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 251, NWS Shreveport, LA

May 18, 2000Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at May 18, 2000, 8:15 PM CDT for Red River County, Texas; McCurtain County, Oklahoma. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 8:15 PM CDT (01:15 UTC)
Expired
May 18, 2000, 9:15 PM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 166 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:20 PM CDTThunderstorm Wind 52 EWoodland, TXTrees down across Hwy 195.
May 18, 8:25 PM CDTHail 0.75Valliant, OK
May 18, 8:45 PM CDTHail 0.75Wright City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS54 KSHV 190115
SVRSHV
OKC089-TXC387-190215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCCURTAIN COUNTY IN OKLAHOMA
  NORTHERN RED RIVER COUNTY IN TEXAS

* UNTIL 915 PM CDT

* AT 812 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES WEST OF IDABEL...OR
  ABOUT 20 MILES NORTHEAST OF PARIS...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VALIANT AT 825 PM CDT
   MANCHESTER AT 825 PM CDT
   IDABEL AT 840 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. 

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SOUTHERN MCCURTAIN COUNTY IN OKLAHOMA
  NORTHERN RED RIVER COUNTY IN TEXAS
UNTIL 915 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:10 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 18, 3:10 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT THU MAY 18 2000

COLD FRONT JUST WEST OF DFW DECELLERATING READILY SEEN ON FINE LINE
ON FTW RADAR ANIMATION...AS WELL AS MODEL PROJECTION. CONVECTION
DEVELOPING IS CONFINED TO NEAR FRONTAL BOUNDARY AS STRONG COOLING AT
850-700 MB LAYER ERASING CAP. INSTABILITY STILL INCREASING AND WILL
MAINTAIN INTO EVENING. SEVERE POTENTIAL EXISTS...DIRECTIONAL LOW
LEVEL SHEAR DETERMINE JUST HOW MUCH. KEEP LOW POPS LA PORTIONS
TONIGHT AND QUESTIONABLE FRIDAY AFTERNOON WITH HIGHEST POPS STILL
ORIENTED ALONG NEAR STATIONARY BOUNDARY. CONDITIONS INTO LA
DETERIORATE FRIDAY EVENING WITH QPF SPREADING OUT ALL MODELS AND
SATURATING BOUNDARY LEVEL LAYER. LATEST RUNS SEEM MORE PROGRESSIVE
INTO SUNDAY...WILL LEAN MORE AWAY FROM PRECIP IN EXTENDED. LOCKED IN
SOUTHERLY FLOW SOUTH OF BOUNDARY AND MENTION MORNING LOW CLOUDS.
SIMILAR TEMPS AGAIN ON FRIDAY WITH RAINFALL ADJUSTMENTS PERIODS 3
AND 4.

SHV 71/87/66/80  2478      TYR 69/84/66/79  4476
MLU 69/88/67/80  2369      LFK 72/88/67/83  2267
TXK 68/83/63/78  5577

.SHV...NONE.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:17 PM CDTFlash Flood WarningSHVRed River4 hr
May 19, 3:24 AM CDTSevere Thunderstorm WarningSHVSmith36 min
May 19, 3:46 AM CDTSevere Thunderstorm WarningSHVUpshur34 min
May 19, 4:00 AM CDTFlash Flood WarningSHVBowie, Cass4 hr
May 19, 4:22 AM CDTSevere Thunderstorm WarningSHVHarrison53 min
May 19, 4:42 AM CDTTornado WarningSHVHarrison, Marion63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.